Alert archive / Iowa / Red Flag Warnings in 2023
Red Flag Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at May 2, 2023, 2:45 AM CDT for 11 counties in Iowa. It took effect at May 2, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2023, 2:45 AM CDT (07:45 UTC)
- In effect from
- May 2, 2023, 1:00 PM CDT
- Expired
- May 2, 2023, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
Counties Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2246 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505 WWUS83 KDMX 020745 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 245 AM CDT Tue May 2 2023 .Strong and gusty northwest winds today, combined with low humidity values this afternoon and evening, will result in extreme fire weather conditions across much of northern Iowa. IAZ004>007-015>017-021545- /O.UPG.KDMX.FW.A.0005.230502T1800Z-230503T0000Z/ /O.NEW.KDMX.FW.W.0005.230502T1800Z-230503T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 245 AM CDT Tue May 2 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS FOR NORTH CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...North central Iowa. * WIND...Northwest wind at 20 to 25 mph with gusts to near 40 mph. * HUMIDITY...Falling to between 20 to 25 percent this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ023>026-021545- /O.NEW.KDMX.FW.W.0005.230502T1800Z-230503T0100Z/ Pocahontas-Humboldt-Wright-Franklin- 245 AM CDT Tue May 2 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS FOR NORTH CENTRAL IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...North central Iowa. * WIND...Northwest wind at 20 to 25 mph with gusts to near 40 mph. * HUMIDITY...Falling to between 20 to 25 percent this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
3 follow-up statements
401 WWUS83 KDMX 021644 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1144 AM CDT Tue May 2 2023 .Strong and gusty northwest winds this afternoon, combined with low humidity values will result in extreme fire weather conditions across much of northern Iowa. IAZ004>007-015>017-023>026-030045- /O.CON.KDMX.FW.W.0005.230502T1800Z-230503T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin- 1144 AM CDT Tue May 2 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS FOR NORTH CENTRAL IOWA... * AFFECTED AREA...North central Iowa. * WIND...Northwest wind at 20 to 25 mph with gusts to near 40 mph. * HUMIDITY...Falling to between 15 to 25 percent this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
951 WWUS83 KDMX 022016 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 316 PM CDT Tue May 2 2023 .Strong and gusty northwest winds combined with low humidity values will result in extreme fire weather conditions across much of northern Iowa into the early evening. IAZ004>007-015>017-023>026-030100- /O.CON.KDMX.FW.W.0005.000000T0000Z-230503T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin- 316 PM CDT Tue May 2 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS FOR NORTH CENTRAL IOWA... * AFFECTED AREA...North central Iowa. * WIND...Northwest wind at 20 to 25 mph with gusts to near 40 mph. * HUMIDITY...Values of 10 to 25 percent will remain into the early evening. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/desmoines
514 WWUS83 KDMX 030049 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 749 PM CDT Tue May 2 2023 ...Red Flag Warning Expires at 8 PM... IAZ004>007-015>017-023>026-030200- /O.EXP.KDMX.FW.W.0005.000000T0000Z-230503T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin- 749 PM CDT Tue May 2 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR NORTH CENTRAL IOWA... Gusty and dry conditions will continue for the next few hours before winds subside after sundown. However, most of the area is no longer exceeding reg flag thresholds and therefore the warning will be allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at May 1, 11:14 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 1, 11:14 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1114 PM CDT Mon May 1 2023 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Monday/ Issued at 245 PM CDT Mon May 1 2023 FORECAST HIGHLIGHTS: --Windy conditions with elevated fire weather concerns continue into tomorrow. --Temperatures trend warmer to end the week. --Dry forecast through mid-week. Low end precipitation chances to end the work week. DISCUSSION: Clear skies can be seen across the area early this afternoon with the expansive low that brought all of our weekend weather continuing to shift eastward over the eastern Great Lakes. A strong pressure gradient remains between this system and the surface high/ridge that continues to nudge southward through the northern Great Plains today leading to another day of windy conditions. Winds quickly over performed this morning leading to an issuance of a Wind Advisory which remains in effect for portions of northern, central, and eastern Iowa until 4pm this afternoon with sustained winds of near 30-35 mph and gusts of near 40-50+ mph in the advisory area. Additionally, a Special Weather Statement (SPS) was re-issued for the elevated near to just below advisory winds across the rest of the forecast area, which also remains in effect until 4pm. In addition to the windy conditions, relative humidity values continue to decrease this afternoon towards 25-35% leading to elevated fire weather conditions when combining these strong winds and dry conditions. Fire weather conditions remain highest for areas near and north of the US Highway 20 corridor where grasses remain more cured (dry) with these elevated fire weather conditions accounted for in the wind headline/SPS just discussed as well as additional messaging. May need one more SPS from roughly 4pm to 7 or 8pm to account for these elevated fire weather conditions and the gusty winds which will likely be falling below advisory criteria by then but will remain gusty until mixing decreases this evening. Temperatures remain on the cooler side this afternoon with highs only in the 50s to low 60s, despite the ample sunshine, thanks to the continued northwest flow/cold air advection with our mid to upper level flow still controlled by the expansive low over the eastern Great Lakes. Temperatures tonight fall off under the clear skies but thankfully the lighter, but still somewhat elevated, winds tonight should keep temperatures from reaching their full cooling potential. That said, we'll still start the day tomorrow with temperatures in the 30s and feel-like temperatures in the mid 20s to low 30s. After the chilly start to the day Tuesday, we will essentially have a rinse and repeat of today's weather conditions, though slightly less wind replaced with even drier conditions. Relative humidity values drop off to near 20-25% for much of the area by the afternoon with sustained winds near 20-25 mph and gusts of 30-40 mph. This is right on the cusp of Red Flag Warning criteria so have issued a Fire Weather Watch for areas far north in collaboration with neighbors based on where fuels are more cured, as discussed previously. Temperatures will be fairly similar tomorrow as well with continued north to northwest flow still in place. On Wednesday into Wednesday night, a surface to mid-level ridge moves into the area with the Great Lakes low continuing to move towards the eastern U.S. This will allow for the return of some westerly to southwesterly flow which will help warm temperatures a few degrees and also lead to less wind with the high pressure moving across. This ridge moves off to the east later Wednesday into early Thursday which may bring an end to our dry forecast as a shortwave moves in from the west with expanding chances for scattered showers/storms later Thursday into Friday. Many discrepancies remain on the precipitation chances to end the week but warm southerly to southwesterly flow looks to bring temperatures in the 70s back to the area on Thursday and ending our cooler temperature trend for a bit. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1114 PM CDT Mon May 1 2023 VFR conditions will persist through the period. Winds have eased this evening with most sites under 20kts. By late morning winds will again increase with gusts over 30kts lasting through 00z. && .DMX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for IAZ004>007-015>017. && DISCUSSION...KCM AVIATION...Hagenhoff
Hazardous weather outlook, May 1, 7:00 PM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 700 PM CDT Mon May 1 2023 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-030000- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 700 PM CDT Mon May 1 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Blustery conditions and elevated fire weather concerns will persist Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004>007-015>017-030000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 700 PM CDT Mon May 1 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Fire Weather Watch is in effect for the area on Tuesday afternoon and early evening. Refer to the National Weather Service Web site at weather.gov/desmoines for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Iowa, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.